Hail, Jay
- When
- April 7, 2:52 PM EST to 2:53 PM EST
- Where
- Jay County, Salamonia
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.383, -84.867
3 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 7, 2:07 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 307 PM EDT FRI APR 7 2006 .SHORT TERM... TONIGHT AND SATURDAY... MAIN CHALLENGE IS EARLY IN THE PERIOD WITH DEVELOPING CONVECTION AND SEVERE WEATHER POTENTIAL. MOISTURE OVER THE FORECAST AREA WAS VERY SHALLOW WITH LIMITED SHEAR IN THE LOW LEVELS. CONVECTION IN THE SHALLOW MOISTURE NEAR THE FRONT HAVING A HARD TIME GETTING GOING...EVENING WITH REASONABLE CONVERGENCE ALONG THE FRONT. THINK THE TORNADO THREAT IS VERY MARGINAL AT BEST. LITTLE DEEP MOISTURE... BUT ANY CELLS THAT MANAGE TO DEVELOP OVER THE FAR SOUTH AREAS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS GIVEN LOW WET BULB ZERO. A VERY STRONG COLD FRONT WAS TO THE NORTH...WITH TEMPERATURES ONLY IN THE LOWER 30S OVER NORTHERN PORTIONS OF SOUTHERN LOWER MICHIGAN. ONCE THE UPPER LOW LIFT NORTHEAST...THE COLD FRONT SHOULD RACE SOUTH ACROSS THE RORECAST AREA OVERNIGHT. TEMPERATURES WILL BE MUCH COOLER SATURDAY. SUBSIDENCE INCREASES RAPIDLY SATURDAY...AND SHOULD HELP SKIES CLEAR. && .LONG TERM... .SATURDAY NIGHT THROUGH FRIDAY... COOL SFC HIGH PRESSURE WILL MOVE INTO THE REGION SATURDAY NIGHT...AND IT WILL BE LOCATED OVER THE REGION BY SUNDAY MORNING. CONDITIONS WILL BE IDEAL FOR RADIATIONAL COOLING AS SKIES WILL BE MAINLY CLEAR AND WINDS WILL BE LIGHT. THUS...CURRENT FORECAST LOWS IN THE MID 20S TO UPPER 20S LOOKS GOOD. BENTON HARBOR...THE USUAL RADIATIONAL COOLING SPOT...WILL LIKELY DROP DOWN TO NEAR 20 DEGREES. AFOREMENTIONED SFC HIGH WILL MOVE EAST OF THE REGION ON SUNDAY...WHICH WILL MARK THE BEGINNING OF A WARMING TREND AS SFC WINDS SHIFT TO THE SOUTHEAST. AFTER A COLD START...TEMPERATURES SHOULD WARM INTO THE MID AND UPPER 50S UNDER MOSTLY SUNNY SKIES. LONG RANGE MODELS ARE IN FAIRLY SIMILAR AGREEMENT FOR THE PERIOD SUNDAY NIGHT THROUGH TUESDAY. THIS TIME FRAME WILL FEATURE AN UPPER LVL RIDGE OVER THE GREAT LAKES/ERN UNITED STATES...WITH A DIGGING EASTERN PACIFIC MID LVL TROF. WITH CONTINUED SOUTHERLY FLOW AND WARMING 850 MB TEMPS...HIGH TEMPERATURES WILL ALSO WARM INTO THE 60S AND PERHAPS EVEN A FEW LOWER 70S BY TUESDAY. A S/WV TROF IS FORECAST TO PUSH INTO THE PLAINS ON TUESDAY...AND THEN EVENTUALLY INTO THE WESTERN GREAT LAKES MIDDLE OHIO VALLEY BY WEDNESDAY. IT WILL WEAKEN SOME AS IT WILL HAVE A HARD TIME PENETRATING THE MID LVL RIDGE. WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND WEDNESDAY NIGHT. COOLING WILL BE MINIMAL BEHIND COLD FRONT FOR THURSDAY...SO HIGH TEMPS IN THE 60S ARE EXPECTED. MID LVL RIDGING IS EXPECTED TO DEVELOP ONCE AGAIN AHEAD OF CLOSED H5 LOW OFF THE CALIFORNIA COAST BY FRIDAY. THE BUILDING RIDGE WILL LIKELY BE ACCOMPANIED BY A SFC WARM FRONT. WILL LEAVE EXTENDED DRY ATTM...LETTING LATER FORECAST SHIFTS FINE TUNE WARM FRONTAL PASSAGE TIMING. && .AVIATION... FRONT ALONG WITH LOW CLOUDS IN THE VCNTY OF SBN. THE FRONT SHOULD ACCELERATE SE THIS AFTERNOON AS THE UPPER LEVEL SYSTEM LIFTS NORTHEAST. LEFT VCNTY THUNDER AT FWA. WINDS SHOULD EVENTUALLY SHIFT NORTH AS THE FRONT PASSES WITH GRADUAL WITH CONDITIONS IMPROVING TO VFR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT SATURDAY FOR LMZ043-046. && AVIATION/SHORT TERM...SKIPPER LONG TERM...HICKMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1236 PM EDT FRI APR 7 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-081645- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1136 AM CDT FRI APR 7 2006 /1236 PM EDT FRI APR 7 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ESPECIALLY SOUTH OF A LINE FROM MONTICELLO TO FORT WAYNE TO NAPOLEON. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING ESPECIALLY SOUTH OF A LINE FROM MONTICELLO TO FORT WAYNE TO NAPOLEON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-081645- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 1236 PM EDT FRI APR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS WILL BECOME NORTHERLY AND INCREASE TO 30 KNOTS THIS AFTERNOON AND CONTINUE TONIGHT. WAVES WILL BUILD TO GREATER THAN 6 FEET TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDS AND WAVES WILL SLOWLY DECREASE SATURDAY...DROPPING BELOW SMALL CRAFT ADVISORY CONDITIONS BY SATURDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP SKIPPER
The Northern Indiana radar (KIWX), 129 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A tornado touched down roughly 3 miles northwest of Decatur and moved southeast across mainly open fields. Eyewitness reports of debris at the ground but no immediate condensation funnel. The tornado moved over a farm just east of the intersection of county roads West 750 North and North 200 W. While no significant damage occurred, several buildings suffered minor damage including damage to doors and a roof of a barn, trees being uprooted, and structure damage to a refinished garage. A corncob was also found inside a mini van on the property, apparently being thrown by the tornado through the back window. The circulation ended as it move into a grove of trees, roughly 2 miles northwest of Decatur. The damage was consistent with a low end F1 tornado with winds of around 80 mph. No injuries or fatalities were reported. Damage to all property is estimated at around $45,000.
Nickel size hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyThe tornado archive for Indiana, 2006Warnings in Indiana, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496607, 5496653, 5496608, 5496609.